Alert archive / Washington / Red Flag Warnings in 2011
Red Flag Warning 6, NWS Pendleton, OR
NWS Pendleton, OR issued this red flag warning at Aug 22, 2011, 5:38 AM PDT for Cowlitz County, Washington. It took effect at Aug 22, 2011, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2011, 5:38 AM PDT (12:38 UTC)
- In effect from
- Aug 22, 2011, 11:00 AM PDT
- Expired
- Aug 22, 2011, 9:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Pendleton, OR
County Cowlitz County, WA
The radar
The Portland,OR radar (KRTX), 58 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 0.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
311 WWUS86 KPDT 221238 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 538 AM PDT MON AUG 22 2011 ...DRY AND WINDY IN THE LOWER COLUMBIA BASIN TODAY... .A DRY COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON. EXPECT RELATIVE HUMIDITIES TO BE IN THE MID TEENS TO LOWER 20S. THIS ALONG WITH SUSTAINED WINDS 20 TO 30 MPH GUSTING UP TO 40 MPH WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. ORZ631-WAZ631-675-222330- /O.UPG.KPDT.FW.A.0005.110822T1800Z-110823T0600Z/ /O.NEW.KPDT.FW.W.0006.110822T1800Z-110823T0400Z/ COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 538 AM PDT MON AUG 22 2011 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631...WA631 AND WA675... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 631 COLUMBIA BASIN OF OREGON. IN WASHINGTON...FIRE WEATHER ZONE 631 LOWER COLUMBIA BASIN OF WASHINGTON AND FIRE WEATHER ZONE 675 EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN. * TIMING...WINDS WILL PICK UP EARLY THIS AFTERNOON AND CONTINUE THROUGH LATE THIS EVENING. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF WINDS, LOW HUMIDITY, AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE) DGW/MCJ
2 follow-up statements
398 WWUS86 KPDT 222212 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 312 PM PDT MON AUG 22 2011 ...DRY AND WINDY IN THE LOWER COLUMBIA BASIN TODAY... .A DRY FRONT IS MOVING ACROSS THE REGION TODAY WITH A MARINE PUSH. THIS WILL BRING WEST WINDS OF 15 TO 30 MPH WITH RELATIVE HUMIDITY OF 15 TO 25 PERCENT. ORZ631-WAZ631-675-230400- /O.CON.KPDT.FW.W.0006.000000T0000Z-110823T0400Z/ COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 312 PM PDT MON AUG 22 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631...WA631 AND WA675... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 631 COLUMBIA BASIN OF OREGON. IN WASHINGTON...FIRE WEATHER ZONE 631 LOWER COLUMBIA BASIN OF WASHINGTON AND FIRE WEATHER ZONE 675 EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN. * TIMING...GUSTY WINDS WILL CONTINUE THROUGH EVENING. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. WINDS WILL DIMINISH OVERNIGHT. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. HUMIDITY WILL INCREASE OVERNIGHT. * IMPACTS...THE COMBINATION OF WINDS... LOW HUMIDITY... AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
958 WWUS86 KPDT 230356 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 856 PM PDT MON AUG 22 2011 ORZ631-WAZ631-675-230500- /O.EXP.KPDT.FW.W.0006.000000T0000Z-110823T0400Z/ COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 856 PM PDT MON AUG 22 2011 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631... WA631 AND WA675... THE RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. THE RELATIVE HUMIDITY HAS RECOVERED AND THE BREEZY WINDS HAVE DECREASED ACROSS THE AREA. THUS THE THREAT FOR RED FLAG CONDITIONS HAS DIMINISHED. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 22, 4:45 AM PDT, 53 minutes earlier.
Area forecast discussion, Aug 22, 4:45 AM PDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
445 AM PDT MON AUG 22 2011
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...MAIN FOCUS WILL BE IN
THE TODAY PERIOD AS WINDS WILL PICK UP THIS AFTERNOON AS PRESSURE
GRADIENTS TIGHTEN DUE TO A MODERATE MARINE PUSH. BLOWING DUST MAY
BE OF CONCERN FOR THE LOWER ELEVATIONS AS WELL. MIN RH'S SHOULD
STILL REMAIN FAIRLY LOW...15 TO 20 PERCENT...WITH WINDS SUSTAINED 15
TO 25 ACROSS THE LOWER COLUMBIA BASIN...YAKIMA...AND KITTITAS
VALLEY. THE WEAK DISTURBANCE MOVING THROUGH WILL PRODUCE SOME
STRATIFORM RAIN SHOWERS ALONG THE WEST SIDE OF THE CASCADES AND SOME
SPILL OVER IS POSSIBLE ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES. WITH WESTERLY FLOW ALOFT...RAIN FALL SHOULD BE MINIMAL ON
THE EAST SIDE DUE TO THE RAIN SHADOW EFFECT. WINDS WILL DIMINISH
AFTER SUNSET AS PRESSURE GRADIENTS WEAKEN. WESTERLY FLOW WILL
CONTINUE TUESDAY AND EXPECT THE EAST SLOPES TO DRY OUT COMPLETELY.
BY TUESDAY NIGHT SOUTH/SOUTHWEST FLOW WILL SET IN AS A FOUR CORNERS
HIGH BEGINS TO REBUILD OVER THE AREA. WEBER
.LONG TERM...WEDNESDAY THROUGH SUNDAY. THE BROAD AND VERY STRONG
HIGH PRESSURE RIDGE WILL KEEP A TIGHT GRIP OVER THE U.S. SOUTH OF
45N THROUGH THE EXTENDED PERIOD. MEANWHILE...A WESTERLY FLOW WILL
HAVE SEVERAL EMBEDDED WAVES NORTH OF THIS LATITUDE. EASTERN OREGON
AND SOUTHEAST WASHINGTON WILL BE ON THE BACKSIDE OF THE STRONG RIDGE
AND UNDER A SW FLOW ALOFT...AT LEAST THROUGH THE END OF THE WEEK.
MEDIUM RANGE MODELS ARE ADVERTISING A SHORTWAVE TROUGH OFF THE OR/CA
COAST WEDNESDAY TRACKING ACROSS OREGON ON THURSDAY. THERE ARE SOME
DIFFERENCES IN THE MODELS ON THE STRENGTH AND TIMING OF THE SYSTEM
AND BELIEVE THE GFS IS THE MOST REALISTIC BY WEAKENING THE SYSTEM AS
IT ENCOUNTERS THE RIDGE...BUT THE ECMWF MAY BE BETTER ON ITS SLOWER
TIMING. THEREFORE...THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
CURRENTLY IN THE FORECAST FOR CENTRAL AND NE OREGON FOR WED-THUR
LOOKS REASONABLE. A DRY FORECAST IS IN STORE FOR FRI-SUN BUT MODELS
HAVE BEEN BACK AND FORTH ON THE POSSIBILITY OF ANOTHER WAVE MOVING
THROUGH THE REGION LATE FRIDAY AND SATURDAY. AFTERNOON TEMPERATURES
DURING THE EXTENDED PERIOD WILL BE AT LEAST SEVERAL DEGREES ABOVE
SEASONAL AVERAGE WITH HIGHS MAINLY IN THE 80S TO MID 90S. JOHNSON
&&
.AVIATION...12Z TAFS. SURFACE WINDS WILL INCREASE TODAY AND WILL BE
IN THE 15-25 KNOT RANGE THIS AFTERNOON. THE STRONGEST WINDS WILL
LIKELY BE AT KDLS AND KPDT WITH GUSTS NEAR 35 KNOTS POSSIBLE. WILL
INCLUDE A TEMPO GROUP BETWEEN 21Z-01Z OF 5SM IN BLOWING DUST (BLDU)
AT KPDT. VSBYS MAY EVEN LOWER TO BELOW MVFR AT KPDT. KPSC MAY ALSO
OBSERVE LOWERING VSBYS DUE TO BLDU...BUT CONFIDENCE WASN'T HIGH
ENOUGH TO INCLUDE IN TAF. MID AND HIGH LEVEL CLOUDS CAN BE EXPECTED
TODAY AND TONIGHT AT ALL TAF SITES WITH SCT 070-100 AND SCT-BKN
150-200 IN THE FORECAST. JOHNSON
&&
.FIRE WEATHER...A DRY COLD FRONT WILL PUSH ACROSS THE AREA THIS
AFTERNOON. EXPECT MIN RH'S TO REMAIN BETWEEN 15-25 PERCENT WITH
WINDS PICKING UP 20-25 MPH AND GUSTING TO 35 MPH IN SOME AREAS. THIS
COULD PROMOTE CRITICAL FIRE WEATHER CONDITIONS FOR OR/WA 631 AND WA
675. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE ZONES FROM THIS
AFTERNOON THROUGH THIS EVENING. A DECISION WILL BE MADE BEFORE 7 AM
WHETHER OR NOT A WARNING WILL BE ISSUED. WEBER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 92 57 89 57 / 0 0 0 0
ALW 91 60 89 62 / 0 0 0 0
PSC 94 61 91 59 / 0 10 10 0
YKM 89 59 88 55 / 10 10 10 10
HRI 93 59 91 59 / 0 10 10 0
ELN 86 57 86 56 / 20 20 10 10
RDM 88 48 89 50 / 10 10 10 0
LGD 89 54 86 54 / 10 10 0 0
GCD 88 55 86 52 / 10 10 0 0
DLS 87 59 89 61 / 10 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 11 AM PDT THIS MORNING THROUGH 9 PM PDT
THIS EVENING ORZ041-042-044-503-507-508.
WA...RED FLAG WARNING FROM 11 AM PDT THIS MORNING THROUGH THIS 9 PM
PDT THIS EVENING WAZ024-026>029-521.
&&
THREAT INDEX
TODAY : YELLOW
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89/85/85Hazardous weather outlook, Aug 21, 8:57 PM PDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
857 PM PDT SUN AUG 21 2011
UPDATED TO REDUCE THUNDERSTORM COVERAGE TONIGHT
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
221415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
857 PM PDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE OREGON CASCADES, OCHOCO-JOHN DAY HIGHLANDS
A SOMEWHAT MOIST AND UNSTABLE AIRMASS ALONG WITH A WEAK UPPER LEVEL
DISTURBANCE WILL CONTINUE TO CAUSE A FEW STRAY THUNDERSTORMS ACROSS
CENTRAL OREGON LATE THIS EVENING. THE ACTIVITY IS EXPECTED TO REMAIN
BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FIRE WEATHER WATCH MONDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
THE NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS
OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
BREEZY TO LOCALLY WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES ARE
EXPECTED MONDAY AFTERNOON AND EARLY EVENING. A FIRE WEATHER WATCH
HAS BEEN ISSUED. CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY
FOR CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Nearby
Red Flag Warnings in Washington, 2011Red Flag Warnings in Oregon, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.